North Dakota, 2017Hail and Damaging Winds in North Dakota, June 2, 2017
June 2, 2017 · NWS BIS · 9 events in 2 counties and zones
Scattered supercell thunderstorms developed in an environment with strong instability but lower end shear ahead of a cold front. This produced severe weather over portions of Kidder and Stutsman counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered supercell thunderstorms developed in an environment with strong instability but lower end shear ahead of a cold front. This produced severe weather over portions of Kidder and Stutsman counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 1:59 PM CST, 26 minutes earlier.
Area forecast discussion, Jun 2, 1:59 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
259 PM CDT Fri Jun 2 2017
.SHORT TERM...(This evening through Saturday)
Issued at 259 PM CDT Fri Jun 2 2017
Forecast highlights in the short term period will be thunderstorm
chances (some strong to severe) this afternoon and evening over
south central and eastern parts of North Dakota.
Currently, upper ridge axis moving into the Upper Mississippi
Valley ahead of a mid level S/WV over the Western Dakotas.
Surface trough/frontal boundary moving east into central North
Dakota at the moment. Ahead of the trough, thermal ridge
extending north with 29-31C 925MB temperatures poking northward
from far south central ND north-northeast into the Turtle Mountain
region. Temperatures climbing into the 90s along this warm air
surge, with Bismarck already breaking a record (92 set in 1948)
with a reading of 95F thus far today (as of this writing). Also
accompanying the warm air is a very moist airmass with sfc
dewpoint temperatures into the lower 60s. Resultant MUCAPE ranges
from 3-5K J/KG over much of central and into eastern parts of the
state. CU towers starting to form east of the office as we reach
our convective temperatures. As noted in previous discussions,
lack of shear will result in mainly pulse thunderstorms with
marginally severe hail and/or wind possible from far south central
ND east to the James River Valley and north to the Turtle
Mountain area this afternoon through mid evening. SPC earlier
upgrading this area into a slight risk for severe weather and
continues to be very reasonable.
We still expect storms to initiate over south central ND as per
latest CAMs, with storms developing/moving north/northeast along
the front as it continues eastward. Timing favorable for
development also continue to be around the 20-21Z timeframe. By
06Z tonight all precipitation should be over as a dry westerly
flow spreads stable air from west to east across the region.
Breezy day for Saturday as a potent mid level low moves east
across south central Canada. Not much cooling behind today's
front, with highs still forecast in the 80s for tomorrow.
.LONG TERM...(Saturday night through Friday)
Issued at 259 PM CDT Fri Jun 2 2017
Ridging slowly redevelops into the Northern Plains into Monday,
followed by another mid level S/WV trough/closed low Monday night
into Tuesday. This pattern will favor dry conditions through
Monday daytime, then increasing chances for precipitation Monday
night into Tuesday. Models have come in a tad wetter for Monday
night so this is promising given our dry conditions of late.
Northwest flow aloft then develops followed by ridging for the
remainder of the extended period. Temperatures will remain
warm/about 10-15 degrees above normal for the weekend, followed by
a slight cooling trend early next week. Warmer weather would then
be favored mid-late week when ridging is again advertised.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 108 PM CDT Fri Jun 2 2017
A cold front will move across central North Dakota this afternoon
and early evening. Isolated to scattered thunderstorms are
possible ahead of the front, including Bismarck, Minot and
Jamestown. The most favored areas will be east of Bismarck and
Minot, and the chances for Jamestown will likely be in the
evening. Therefore will just add a VCTS for these locations. Will
update as needed. Gusty west to northwest winds of 15 to 30 mph
are expected behind the cold front, especially at KDIK and KISN
this afternoon.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Jun 2, 2:22 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
322 PM CDT Fri Jun 2 2017
NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-032030-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
322 PM CDT Fri Jun 2 2017 /222 PM MDT Fri Jun 2 2017/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...This Afternoon and Tonight
There is a chance for thunderstorms this afternoon into this
evening across central North Dakota. A few storms could be strong
to severe with gusty winds and large hail. The most favorable
area for severe weather will be across far south central North
Dakota this afternoon, and from the James River Valley north to
the Turtle Mountain region this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed over parts of central North
Dakota this afternoon and evening. Weather reports can be called
into the NWS Bismarck at 1-800-247-0212. You can also submit
reports or pictures on our Facebook or Twitter pages, and also
via our on-line reporting form at www.weather.gov/bis.
NDZ001-002-009-010-017-018-031>033-040-041-043-044-032030-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
322 PM CDT Fri Jun 2 2017 /222 PM MDT Fri Jun 2 2017/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
There is a slight chance for thunderstorms this afternoon. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 2, 2:08 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
308 PM CDT FRI JUN 2 2017
NDZ036-022030-
Kidder ND-
308 PM CDT FRI JUN 2 2017
...A STRONG THUNDERSTORM WILL SOUTHERN KIDDER COUNTY UNTIL 330 PM
CDT...
At 307 PM CDT, a strong thunderstorm was located over Steele, moving
northeast at 25 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Steele, Tappen, Dawson and Lake Isabel.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4677 9993 4683 9999 4705 9980 4684 9960
TIME...MOT...LOC 2007Z 224DEG 20KT 4685 9990
HAMILTON
Thunderstorm Wind, Kidder
- When
- June 2, 2:25 PM CST to 2:28 PM CST
- Where
- Kidder County, 5.85 mi NW of Dawson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -99.830
Thunderstorm wind gusts were estimated by a trained spotter.
Hail, Kidder
- When
- June 2, 2:50 PM CST to 2:52 PM CST
- Where
- Kidder County, 2.46 mi ENE of Dawson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.880, -99.680
Hail, Kidder
- When
- June 2, 3:00 PM CST to 3:03 PM CST
- Where
- Kidder County, 0.84 mi SW of Robinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.140, -99.780
Hail, Kidder
- When
- June 2, 4:00 PM CST to 4:03 PM CST
- Where
- Kidder County, 0.47 mi W of Crystal Spgs
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.880, -99.480
Hail, Stutsman
- When
- June 2, 4:15 PM CST to 4:18 PM CST
- Where
- Stutsman County, 7.28 mi NNW of Streeter
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.740, -99.430
Hail, Stutsman
- When
- June 2, 4:18 PM CST to 4:20 PM CST
- Where
- Stutsman County, 4.68 mi NW of Medina
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.920, -99.380
Hail, Stutsman
- When
- June 2, 4:34 PM CST to 4:36 PM CST
- Where
- Stutsman County, 1.38 mi N of Medina
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.900, -99.300
Thunderstorm Wind, Stutsman
- When
- June 2, 5:40 PM CST to 5:43 PM CST
- Where
- Stutsman County, 8.42 mi SW of Medina
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.790, -99.420
Some pieces of tin were blown off a roof on a building.
Hail, Kidder
- When
- June 2, 6:00 PM CST to 6:02 PM CST
- Where
- Kidder County, 5.3 mi NW of Crystal Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.940, -99.540
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, June 2 to 30, 2017$10 million · 1 event
- Flash Flooding and Damaging Winds in Texas, June 2 to 4, 2017$460,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, June 2, 2017$240,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Texas, June 2 to 4, 2017$50,000 · 2.5 in hail · 8 events
- Hail and Damaging Winds in Minnesota, June 2, 2017$40,000 · 1 in hail · 6 events
- Flash Flood and Heavy Rain in Florida, June 2, 20171 injured · $30,000 · 2 events
- Flash Flooding and Heavy Rain in Mississippi, June 2, 2017$30,000 · 3 events
- Flash Flooding in Texas, June 2, 201715 events
- Hail and Damaging Wind in Minnesota, June 2, 20171.5 in hail · 3 events
- Flash Flooding in Texas, June 2, 20172 events
- Flash Flooding in Oklahoma, June 2, 20172 events
- Waterspouts in South Atlantic Coastal Waters, June 2, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693280, 693281, 693282, 693283, 693284, 693285, 693286, 693287, 693288.